FDA: Antiepileptics are linked to increased risk of suicide

February 4, 2008

FDA finds increased risk of suicide in patients taking seizure drugs

The FDA has issued a warning to healthcare professionals of an increased risk of suicidal behavior or ideation in patients taking antiepileptic drugs (AEDs). After completing an analysis of data from 27,863 patients receiving at least one of 11 different AEDs and 16,029 taking placebo, the agency said there was approximately twice the risk in the group treated with an AED. Four suicides were reported in the AED group, while none was found in the placebo-takers. Also there were 105 reports of suicidal ideation in the AED group versus 35 in the group receiving placebo. In addition, the review of data showed the higher risk was observed as early as one week after initiating therapy with an AED and continued for at least 24 weeks. There was no difference in risk between the 11 different products and the effect was observed across all demographic groups and age groups. The affected drugs include carbamazepine, felbamate (Felbatol, Medpointe), gabapentin, lamotrigine, levetiracetam (Keppra, UCB Inc.), oxcarbazepine, pregabalin (Lyrica, CP Pharms), tiagabine (Gabitril, Cephalon),topiramate (Topamax, Ortho-McNeil), valproate, and zonisamide. The FDA reminds healthcare professionals to carefully monitor patients currently taking AEDs or beginning therapy for changes in behavior.

To see more Daily News articles, click here.

To go to the Drug Topics homepage, clickhere.

 

To see more Daily News articles, click here.

To go to the Drug Topics homepage, clickhere.